Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 29, 2021Knox County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 29, 2021, 9:06 PM EDT for Knox County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 9:06 PM EDT (01:06 UTC)
Expired
Jul 29, 2021, 9:45 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 34 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS83 KIND 300106
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
906 PM EDT Thu Jul 29 2021

INZ067-300145-
Knox-
906 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...

At 906 PM EDT, a strong thunderstorm was located over Vincennes,
moving south at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Vincennes, Monroe City, Decker and Vincennes University. 

LAT...LON 3848 8774 3851 8765 3855 8767 3859 8761
      3866 8760 3868 8753 3873 8751 3874 8736
      3851 8729 3854 8735 3851 8737 3854 8740
      3853 8748 3850 8749 3852 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774
TIME...MOT...LOC 0106Z 350DEG 21KT 3866 8750 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:08 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 29, 7:08 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
708 PM EDT Thu Jul 29 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Thu Jul 29 2021

IMPACTS:
- Convection still possible at KIND through around 1-2z, possible at
KBMG through around 2-3z. KLAF/KHUF should be about finished with
lightning potential.
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form.
- Winds from northwest this evening, possibly becoming more
northerly overnight.

DISCUSSION: Scattered storms moving southeast through central
Indiana are mainly along/south of I-70 at this point. There are
still a few showers north of that line, but not seeing lightning in
those. Could still see impacts at KIND/KBMG, but may just be in the
vicinity and not directly overhead. Overnight drier air will move in
from the north and this should prevent fog formation.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ051>053-060>063-
067>071.

&&

Short Term...TDUD
Long Term...50
Aviation...CP
Hazardous weather outlook, Jul 29, 3:36 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 PM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Strong and severe thunderstorms are possible through this evening.
Damaging winds will be the main severe concern, but large hail is
possible and an isolated tornado can not be ruled out. Cloud to
ground lightning, brief heavy rain and localized flooding are also
possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 29, 7:26 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       1 NE RUSHVILLE          39.62N 85.44W
07/29/2021  M1.14 INCH       RUSH               IN   COCORAHS

            RAIN AMOUNT IN ABOUT 1 HOUR TIME.
            APPROXIMATE LOCATION.

&&

BH
Special weather statement, Jul 29, 7:43 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Jul 29 2021

INZ056-057-065-300015-
Rush-Decatur-Shelby-
743 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHWESTERN RUSH AND NORTHWESTERN DECATUR COUNTIES...

At 743 PM EDT, a strong thunderstorm was located near Shelbyville,
moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shelbyville, Greensburg, Adams, Milford, Geneva, Morristown, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, Manilla and
Sandusky.

This includes Interstate 74 between mile markers 109 and 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3927 8562 3934 8569 3935 8568 3935 8569
      3956 8589 3968 8572 3946 8536
TIME...MOT...LOC 2343Z 316DEG 22KT 3956 8574

CP
Special weather statement, Jul 29, 7:52 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021

INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.

Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.

This includes Interstate 74 between mile markers 135 and 144.

LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
      3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538

CP
Local storm report, Jul 29, 8:38 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SHELBYVILLE             39.52N 85.78W
07/29/2021                   SHELBY             IN   LAW ENFORCEMENT

            ROOFING MATERIAL REMOVED FROM A BUILDING AT
            THE INTERSECTION OF PIKE AND HOWARD.

&&

AW
Local storm report, Jul 29, 8:40 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     1 ENE WALDRON           39.46N 85.65W
07/29/2021                   SHELBY             IN   PUBLIC

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

AW
Special weather statement, Jul 29, 9:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
906 PM EDT Thu Jul 29 2021

INZ067-300145-
Knox-
906 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...

At 906 PM EDT, a strong thunderstorm was located over Vincennes,
moving south at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Vincennes, Monroe City, Decker and Vincennes University.

LAT...LON 3848 8774 3851 8765 3855 8767 3859 8761
      3866 8760 3868 8753 3873 8751 3874 8736
      3851 8729 3854 8735 3851 8737 3854 8740
      3853 8748 3850 8749 3852 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774
TIME...MOT...LOC 0106Z 350DEG 21KT 3866 8750

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:11 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby34 min
Jul 29, 8:14 PM EDTTornado WarningINDDecatur, Rush, Shelby31 min
Jul 29, 8:45 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby45 min
Jul 29, 9:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby45 min
Jul 29, 9:37 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Shelby5 hr
Jul 29, 10:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby21 min
Jul 29, 10:24 PM EDTFlash Flood WarningINDBartholomew, Decatur, Shelby3 hr
Jul 30, 1:13 AM EDTAreal Flood WarningINDBartholomew, Decatur, Shelby6 hr
Jul 30, 3:42 AM EDTRiver Flood WarningINDBartholomew8 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.